A variational approach to implicit ODEs and differential inclusions

Sergio Amat; Pablo Pedregal

ESAIM: Control, Optimisation and Calculus of Variations (2009)

  • Volume: 15, Issue: 1, page 139-148
  • ISSN: 1292-8119

Abstract

top
An alternative approach for the analysis and the numerical approximation of ODEs, using a variational framework, is presented. It is based on the natural and elementary idea of minimizing the residual of the differential equation measured in a usual Lp norm. Typical existence results for Cauchy problems can thus be recovered, and finer sets of assumptions for existence are made explicit. We treat, in particular, the cases of an explicit ODE and a differential inclusion. This approach also allows for a whole strategy to approximate numerically the solution. It is briefly indicated here as it will be pursued systematically and in a much more broad fashion in a subsequent paper.

How to cite

top

Amat, Sergio, and Pedregal, Pablo. "A variational approach to implicit ODEs and differential inclusions." ESAIM: Control, Optimisation and Calculus of Variations 15.1 (2009): 139-148. <http://eudml.org/doc/250571>.

@article{Amat2009,
abstract = { An alternative approach for the analysis and the numerical approximation of ODEs, using a variational framework, is presented. It is based on the natural and elementary idea of minimizing the residual of the differential equation measured in a usual Lp norm. Typical existence results for Cauchy problems can thus be recovered, and finer sets of assumptions for existence are made explicit. We treat, in particular, the cases of an explicit ODE and a differential inclusion. This approach also allows for a whole strategy to approximate numerically the solution. It is briefly indicated here as it will be pursued systematically and in a much more broad fashion in a subsequent paper. },
author = {Amat, Sergio, Pedregal, Pablo},
journal = {ESAIM: Control, Optimisation and Calculus of Variations},
keywords = {Variational methods; convexity; coercivity; value function; variational methods},
language = {eng},
month = {1},
number = {1},
pages = {139-148},
publisher = {EDP Sciences},
title = {A variational approach to implicit ODEs and differential inclusions},
url = {http://eudml.org/doc/250571},
volume = {15},
year = {2009},
}

TY - JOUR
AU - Amat, Sergio
AU - Pedregal, Pablo
TI - A variational approach to implicit ODEs and differential inclusions
JO - ESAIM: Control, Optimisation and Calculus of Variations
DA - 2009/1//
PB - EDP Sciences
VL - 15
IS - 1
SP - 139
EP - 148
AB - An alternative approach for the analysis and the numerical approximation of ODEs, using a variational framework, is presented. It is based on the natural and elementary idea of minimizing the residual of the differential equation measured in a usual Lp norm. Typical existence results for Cauchy problems can thus be recovered, and finer sets of assumptions for existence are made explicit. We treat, in particular, the cases of an explicit ODE and a differential inclusion. This approach also allows for a whole strategy to approximate numerically the solution. It is briefly indicated here as it will be pursued systematically and in a much more broad fashion in a subsequent paper.
LA - eng
KW - Variational methods; convexity; coercivity; value function; variational methods
UR - http://eudml.org/doc/250571
ER -

References

top
  1. P. Bochev and M. Gunzburger, Least-squares finite element methods. Proc. ICM2006III (2006) 1137–1162.  Zbl1100.65098
  2. E.A. Coddington and N. Levinson, Theory of Ordinary Differential Equations. McGraw-Hill, New York (1955).  Zbl0064.33002
  3. B. Dacorogna, Direct Methods in the Calculus of Variations. Springer (1989).  Zbl0703.49001
  4. W.H. Fleming and H.M. Soner, Controlled Markov Processes and Viscosity Solutions. Springer, New York (2006).  Zbl1105.60005
  5. J.D. Lambert, Numerical Methods for Ordinary Differential Systems: The Initial Value Problem. John Wiley and Sons Ltd. (1991).  Zbl0745.65049
  6. G.V. Smirnov, Introduction to the Theory of Differential Inclusions, Graduate Studies in Mathematics41. American Mathematical Society (2002).  

NotesEmbed ?

top

You must be logged in to post comments.

To embed these notes on your page include the following JavaScript code on your page where you want the notes to appear.

Only the controls for the widget will be shown in your chosen language. Notes will be shown in their authored language.

Tells the widget how many notes to show per page. You can cycle through additional notes using the next and previous controls.

    
                

Note: Best practice suggests putting the JavaScript code just before the closing </body> tag.